Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Blacksburg, VA

July 8, 1996Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 8, 1996, 6:54 PM EDT for Montgomery County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1996, 6:54 PM EDT (22:54 UTC)
Expired
Jul 8, 1996, 9:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 082257 COR
FFWRNK
VAC121-090100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT MON JUL 8 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...MONTGOMERY COUNTY
 
AT 654 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VIRGINIA INDICATED SHOWERS AND SCATTERED THUNDERSTORMS
CONTINUING TO TRACK ACROSS THE COUNTY.  SOME OF THE THUNDERSTORMS
WERE PRODUCING TORRENTIAL RAIN OF UP TO 2 INCHES IN AN HOUR.  PARTS
OF THE COUNTY HAVE RECEIVED OVER 3 INCHES OF RAIN SINCE MID
AFTERNOON.  WITH ADDITIONAL THUNDERSTORMS TRACKING INTO THE AREA
SOME FLOODING IS LIKELY THROUGH 9 PM.

 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:39 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 2:39 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT MON JUL 8 1996

KFCX RADAR DOWN UFN...

HAVE HAD LTL TIME TO DISSECT THE FCST.  FROM WHAT I DID GATHER...
TMRW LOOKS LIKE A GOOD DAY FOR TSTMS...W/ UPR S/WVS BEGINNING TO
CARVE OUT A MORE FULLY DFNED TROF OVR THE ERN SXNS OF THE U.S.
COMBINE THAT W/ THE CD FNT...A DRY WEDGE AT H7...AND ALL THE LOW
LVL MOISTURE WHICH IS IN PLACE OR WILL BE..AND THE INGREDIENTS ARE
ALL THERE.  XPCT TO SEE US IN 94O TMRW.

THE NGM SEEMS TO BE SLOING DOWN THE ERN PROGRESSION OF THE CD FNT
A LTL BIT.  THIS IS NOT UNRSNBL...IN FACT IT IS OFTN THE CASE THAT
THE MDLS ARE TOO FAST.  FNT MAY NOT COME THRU HERE TIL LATE IN THE
DAY...

AFT THE FROPA IT LOOKS LIKE A RTN TO LESS HUMID AND SLIGHTLY COOLER
WX...SIMILAR TO THE WX WE HAD FOR THE 4TH AND LATE LST WEEK.

BOTTOM LINE IS THAT WE CERTAINLY NEED POPS FOR THIS EVENING...
TMRW AFT AND TMRW EVE.  THE OVNT PDS ARE A LTL TOUGHER CALL.
SCT TSTMS RMND IN PLACE ACRS PTNS OF THE FA LAST NIGHT...AND
W/ THIS CRNT ACTIVITY...IT CD WELL HPN AGAIN.

THANKS TO ALL FOR WATCHING OUT BACKS...PHONE COMPANY IS WORKING
ON THE REPAIR...BUT IT IS OUR UNDERSTANDING THAT W/ FIBER OPTIC
BREAKS OF THIS TYPE...IT CAN TAKE SOME TIME.

DESROSIERS

In the hours before

Special weather statement, Jul 8, 1:41 PM EDT, 5 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-081940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT MON JUL 8 1996

AT 137 PM WEATHER SERVICE RADAR IN BLACKSBURG VIRGINIA DETECTED
SCATTERED THUNDERSTORM ACTIVITY OVER THE SOUTHWEST MOUNTAINS AND
THE SOUTHERN PIEDMONT OF VIRGINIA.

THESE STORMS WERE BECOMING MORE WIDESPREAD OVER THE LAST HOUR AND
ARE EXPECTED TO BECOME MORE NUMEROUS THROUGHOUT THE AFTERNOON.

THE THUNDERSTORMS WERE OBSERVED MOVING TO THE EAST AT ABOUT 20 TO
25 MPH.  BRIEF PERIODS OF GUSTY WINDS, HEAVY DOWNPOURS AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

PMC
Special weather statement, Jul 8, 6:31 PM EDT, 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-09000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT MON JUL 8 1996

AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG CONTINUED TO INDICATE SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  ALL WERE TRACKING TO THE
EAST NORTHEAST AT ABOUT 25 MPH.  SOME OF THE STORMS WERE PRODUCING
TORRENTIAL RAIN RESULTING IN PONDING OF WATER ON ROADS AND POOR
DRAINAGE AREAS.

THE STORMS PRODUCING THE HEAVIEST RAIN WERE IN PULASKI...GILES...
MONTGOMERY AND ROANOKE COUNTIES OF VIRGINIA.  LOCALIZED STREET
FLOODING IS LIKELY WITH THESE STORMS AS THEY PRODUCE UP TO
1.5 INCHES OF RAIN IN LESS THAN AN HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHrICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA
Special weather statement, Jul 8, 6:33 PM EDT, 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-09000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT MON JUL 8 1996

AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG CONTINUED TO INDICATE SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  ALL WERE TRACKING TO THE
EAST NORTHEAST AT ABOUT 25 MPH.  SOME OF THE STORMS WERE PRODUCING
TORRENTIAL RAIN RESULTING IN PONDING OF WATER ON ROADS AND POOR
DRAINAGE AREAS.

THE STORMS PRODUCING THE HEAVIEST RAIN WERE IN PULASKI...GILES...
MONTGOMERY AND ROANOKE COUNTIES OF VIRGINIA.  LOCALIZED STREET
FLOODING IS LIKELY WITH THESE STORMS AS THEY PRODUCE UP TO
1.5 INCHES OF RAIN IN LESS THAN AN HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEH~ICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:51 PM EDTSevere Thunderstorm WarningRNKBedford64 min
Jul 8, 1:57 PM EDTSevere Thunderstorm WarningRNKPatrick63 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.